Virginia, 2005

Dust Devil in Virginia, April 18, 2005

April 18, 2005 · NWS AKQ · 1 event in 1 county or zone

1 dust devil, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Apr 18, 9:30 AM EST, 3 hours 42 minutes earlier.

Area forecast discussion, Apr 18, 9:30 AM EST, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
1030 AM EDT MON APR 18 2005

CLDS ASSCTD WITH MID LVL S/W NOW MOVG SE INTO NC. WK BKDR CDFRNT
RTHR DIFFICULT TO DEFINE ATTM...BUT LTST DATA SUGGESTS LCTN ALONG
THE ERN SHORE W THRU PIEDMONT. WNDS HAVE GONE N-NW ACROSS THE NRN
HALF OF FA...REMAINING W ACROSS THE S. CRNT FCST ON TRACK WITH
A NICE AFTRN AHEAD. COOLEST TMPS ACROSS THE LWR MD ERN SHORE...
WRMST ACROSS SW CNTYS. UPDATE ALRDY ISSUED MAINLY TO DROP MORNING
WORDING AND TO ADJUST TMPS/WND DRCTNS A BIT.

 FCSTID = 44

.SHORT TERM (TODAY THROUGH WEDNESDAY NIGHT)...
CURRENT IR/WV IMAGERY SHOW COMPACT VORT MAX OVER ERN WV/WRN VA...
MOVING SE. THIS FEATURE IS ASSOCIATED WITH A WEAK JET STREAK
EMBEDDED IN THE BROAD-SCALE ERN CONUS UPPER RIDGE. BECAUSE OF THE
LACK OF LARGE SCALE FORCING (UPPER RIDGE AXIS STILL TO OUR W)...
ONLY SCT-BKN MID/UPPER LEVEL CLOUDINESS IS ACCOMPANYING THIS FEATURE
AS IT TRAVERSES THE MID ATLC REGION. HAVE WORDED MORE CLOUD COVER
EARLY TODAY...THOUGH COVERAGE/TRANSPARENCY WOULD SUPPORT AT LEAST
PARTLY SUNNY.

BY AFTN...NAM/GFS VERTICAL PROFILES AND MODEL SOUNDINGS SHOW DRYING
ONCE AGAIN IN MID/UPPER LEVELS AS VORT CENTER DEPARTS AND
DNVA/SUBSIDENCE RESUMES. COULD SEE A FEW CU DURING THE AFTERNOON...
ESP ALONG THE COASTS...AS THE HIGH CENTER GRADUALLY SLIDES OFF THE
SERN COAST AND ALLOWS FOR A SUBTLE INCREASE IN SURFACE MSTR. CU
DEVELOPMENT MUCH LESS LIKELY FARTHER INLAND WITH THE LIGHT WRLY OR
DOWNSLOPE LOW LEVEL FLOW.

IN TERMS OF TEMPS...HAVE OPTED FOR HIGHS SOME 2-4F ABOVE MAV
GUIDANCE TODAY (CLOSER TO MET GUIDANCE)...AS THE CONTINUED LACK OF
GROUND MOISTURE OR EVAPOTRANSPIRATION PRIOR TO FULL BLOOM IS
ALLOWING FOR MORE SENSIBLE HEATING (AND THUS SUPERADIABATIC LAPSE
RATES) NEAR THE SURFACE. DOWNSLOPING WRLY FLOW ACROSS MUCH OF
CEN/SOUTHSIDE VA CERTAINLY WONT HURT MATTERS EITHER...AS WDSPRD
LOWER 80S ARE LIKELY. COOLER ALONG THE COASTS AGAIN AS WINDS BECOME
ONSHORE BY AFTN...THOUGH LIGHTER SEA BREEZES THIS GO AROUND SHOULD
ALLOW FOR AT LEAST NEAR 70F READINGS EVEN AT THE SHORE.

TUESDAY...GRADUAL LOW LEVEL WAA TAKES PLACE AS THE SURFACE HIGH
SLIDES FARTHER OFF THE SERN COAST AND S-SW FLOW DEEPENS IN THE LOW
LEVELS. THIS WILL ALLOW FOR MORE WIDESPREAD 80+F READINGS...LIKELY
CLOSER TO THE COASTS GIVEN THE STRONGER OFFSHORE WIND COMPONENT
(SHALLOWER/NARROWER SEA BREEZE CIRCULATION).

WEDNESDAY...NEXT COLD FRONT WILL BE APPROACHING FROM THE NW...THOUGH
GIVEN THE RECENT MODEL TRENDS (SLOWER PROGRESSION) WILL HOLD OFF ON
POPS. TEMPS WILL AGAIN WILL LIKELY BE HIGHER THAN THE PREVIOUS DAY...
AS PRE-FRONTAL WAA SURGE (DEEPENING SW-WSW DOWNSLOPING FLOW) SHOULD
PUT 850 MB TEMPS CLOSE TO +12C. HAVE WORDED LOWER-MID 80S OVER MOST
INTERIOR SECTIONS...AGAIN HIGHER THAN MAV GUIDANCE (CLOSER TO MET).

&&

.LONG TERM (THURSDAY THROUGH SUNDAY)...
FRONT PUSHES THROUGH MID ATLC REGION WED NIGHT-THU...THOUGH HAVE
KEPT POPS AT <50% CONSIDERING THE LACK OF MOISTURE POOLING WITH THE
SW-WSW FLOW (NO GULF TRAJECTORIES). BETTER CHANCES FOR MORE
WIDESPREAD...STEADIER RAINS ARE EXPECTED OVER THE WEEKEND AS THE
ECMWF/GFS PROGS HAVE COME INTO BETTER ALIGNMENT WITH A VIGOROUS NRN
STREAM UPPER TROUGH AND ACCOMPANYING SRN STREAM WAVE RESULTING IN
CYCLOGENESIS NEAR THE MID ATLC COAST.

&&

.AVIATION...
VFR NEXT 24 HOURS.

&&

.MARINE...
LIGHT SOUTHWESTERLY WINDS OVER THE WATERS BECOMING VARIABLE THIS
AFTERNOON AND REMAININ LIGHT NEXT FEW DAYS...HOWEVER PERSISTENT
EASTERLY SWELLS STRONG ENOUGH TO KEEP SEA HEIGHTS UP TO SMALL CRAFT
ADVISORY CONDITIONS...THROUGH THE MORNING DROPPING BELOW SCA
CRITERIA DURING THE AFTERNOON. HIGH SURF ADVISORY HAS BEEN CANCELLED
FOR VA BEACH/NRN OUTER BANKS AS NEARSHORE WAVES HAVE DROPPED OFF.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ATLC COASTAL WATERS FENWICK ISLAND
TO CURRITUCK BEACH LIGHT.

&&

SHORT TERM/LONG TERM...13
MARINE/AVIATION...22
Hazardous weather outlook, Apr 18, 5:00 AM EST, 8 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
600 AM EDT MON APR 18 2005

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-191030-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
600 AM EDT MON APR 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.

.DAY ONE...TODAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND  STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

HURLEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dust devil. Local standard time, as filed.

Dust Devil, Fluvanna

When
April 18, 1:12 PM EST
Where
Fluvanna County, Kents Store
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
37.842, -78.277 (the zone’s center; the record gives no point)

Dust devil damaged barn and fence.

What these are

Dust Devil
A small rotating column of dust from surface heating that caused damage or injury.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5445915.